Alert archive / Nevada / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 26, NWS Reno, NV

September 13, 20174 counties in Nevada

NWS Reno, NV issued this severe thunderstorm warning at Sep 13, 2017, 4:37 PM PDT for 4 counties in Nevada. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2017, 4:37 PM PDT (23:37 UTC)
Expired
Sep 13, 2017, 5:15 PM PDT
In force
38 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 65 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 4:39 PM PDTHAIL 0.5Carson City, NVTRAINED WEATHER SPOTTER REPORTED MARBLE SIZED HAIL.
Sep 13, 4:49 PM PDTHAIL 0.51 N Carson City, NVTRAINED WEATHER SPOTTER REPORTED MARBLE SIZED HAIL COVERING THE GROUND AND HAIL FOG.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2017-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2017-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1859 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

303 
WUUS55 KREV 132337
SVRREV
NVC005-019-029-031-510-140015-
/O.NEW.KREV.SV.W.0026.170913T2337Z-170914T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
437 PM PDT WED SEP 13 2017

The National Weather Service in Reno has issued a

* Severe Thunderstorm Warning for...
  Storey County in western Nevada...
  Southern Washoe County in western Nevada...
  Douglas County in western Nevada...
  Northern Lyon County in west central Nevada...
  Central Carson City in western Nevada...

* Until 515 PM PDT

* At 436 PM PDT, a severe thunderstorm was located over Carson City,
  and is nearly stationary.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to property is expected. 

* Locations impacted include...
  Carson City, Carson City Airport, Indian Hills, New Washoe City,
  Incline Village-Crystal Bay, Washoe Lake Campground, Us 395 At
  Douglas-Carson City Co Line, Lakeview and Stewart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3932 11973 3913 11966 3905 11986 3928 11993
TIME...MOT...LOC 2336Z 240DEG 0KT 3918 11978 

HAIL...1.00IN
WIND...<50MPH
 
$$

TF
2 follow-up statements
682 
WWUS55 KREV 140001
SVSREV

Severe Weather Statement
National Weather Service Reno NV
501 PM PDT WED SEP 13 2017

NVC005-019-029-031-510-140015-
/O.CON.KREV.SV.W.0026.000000T0000Z-170914T0015Z/
Storey NV-Washoe NV-Douglas NV-Lyon NV-Carson City NV-
501 PM PDT WED SEP 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM PDT
FOR STOREY...SOUTHERN WASHOE...DOUGLAS...AND NORTHERN LYON COUNTIES
AND CENTRAL CARSON CITY...

At 459 PM PDT, a strong thunderstorm was located over Carson City, 
and is nearly stationary. The storm has weakened but can still 
produce severe weather, heavy rains, and frequent lightning.

HAZARD...40 to 55 mph wind gusts and dime to penny size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Expect damage to roofs, siding, fencing, and trees. Dust 
         storms resulting in serious accidents. 

Locations impacted include...
Carson City, Carson City Airport, Indian Hills, New Washoe City,
Incline Village-Crystal Bay, Washoe Lake Campground, Us 395 At
Douglas-Carson City Co Line, Lakeview and Stewart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3932 11973 3913 11966 3905 11986 3928 11993
TIME...MOT...LOC 2359Z 240DEG 0KT 3918 11978 

HAIL...0.75IN
WIND...60MPH
 
$$

CS
646 
WWUS55 KREV 140010
SVSREV

Severe Weather Statement
National Weather Service Reno NV
510 PM PDT WED SEP 13 2017

NVC005-019-029-031-510-140019-
/O.EXP.KREV.SV.W.0026.000000T0000Z-170914T0015Z/
Storey NV-Washoe NV-Douglas NV-Lyon NV-Carson City NV-
510 PM PDT WED SEP 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR STOREY...SOUTHERN WASHOE...
DOUGLAS...AND NORTHERN LYON COUNTIES AND CENTRAL CARSON CITY WILL
EXPIRE AT 515 PM PDT...
    
The severe thunderstorm which prompted the warning near Carson City 
and Washoe Valley has weakened. Therefore, the warning will be 
allowed to expire.

LAT...LON 3932 11973 3913 11966 3905 11986 3928 11993
TIME...MOT...LOC 0009Z 240DEG 0KT 3918 11978 

$$

CS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:00 PM PDT, 1 hour 37 minutes earlier.

Area forecast discussion, Sep 13, 3:00 PM PDT, 1 hour 37 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Reno NV
300 PM PDT Wed Sep 13 2017

.SYNOPSIS...

The first cold front of the Fall season will bring gusty winds
Thursday along with another chance for showers, or even a few
storms north of Highway 50. The cold front will bring much cooler
temperatures Thursday and Friday, with a modest warm up for the
weekend. A stronger front is expected early next week for a
chance of showers, gusty winds, and much below normal temperatures.

&&

.SHORT TERM...

One more round of afternoon and evening showers and thunderstorms
is underway as daytime heating combines with deformation around
the upper low near the central California coast to induce deep
convection. So far the convection has been mainly over the higher
terrain of the northern Sierra and the Sweetwater Range of Mono
County and extreme southeast Douglas County. However, as the
afternoon wears on into the evening, focus/convergence for storms
is simulated to leak out into western Nevada as a thermal gradient
between the convectively cooled areas in the Sierra and the
warmer/sunnier areas in the Basin induce a westerly wind push.
Instability is once again decent but shear is rather weak so most
storms should remain modest with outflow winds to 40 mph and perhaps
some very small hail...with one or two outliers possibly producing
stronger winds and a bit larger hail. All storms will be capable
of brief heavy rainfall, which could bring issues near burn scars
or steep terrain. A few showers could linger late tonight near
and south of I-80 near the system's deformation axis.

Thursday, the current upper low slides east as it gets a kick by
another trough dropping into the Pacific Northwest. This will push
a cold front into northeast California Thursday afternoon and through
western Nevada Thursday night. This will bring gusty winds up to 35
mph tomorrow afternoon and evening; however, humidities are expected
to remain high enough that there is no major fire weather concern.
As far as precipitation, isolated to scattered showers will be
possible along and behind the front through Thursday night, with a
low chance for thunderstorms into evening north of Interstate 80
in far western NV and north of Highway 50 out in the Basin and Range.

Friday and Saturday, high pressure builds into the region for dry
conditions and below average temperatures in the mid 60s to mid 70s
for most areas.

&&

.LONG TERM...Sunday through Wednesday...

Sunday, winds increase again by afternoon as stronger low pressure
approaches the Pacific Northwest. Monday, the trough begins to
move in and the EC and GFS remain fairly cold; however, timing
discrepancies pop up with the GFS pushing a strong front through
Monday afternoon/evening while the EC is more like Tuesday. Either
way, Monday looks windiest with gusts 40-50 mph in the valleys
and perhaps 80-90 mph over exposed Sierra ridges.

Much below average temperatures, about 15-20 degrees or so, are
expected behind the FROPA for Tuesday and Wednesday. Overnight
lows will be quite chilly so many outlying valleys in western
Nevada could see a frost if not light freeze. If you have
vegetation sensitive to freezing temperatures, it would be wise
to keep abreast of the forecast low temperatures next week;
generally, if the forecast is for lows below 40 you should be
prepared to protect sensitive vegetation.

As far as precip, the front overall is rather dry, typical for
September this far south. Most of the moisture resides behind the
front with showers most likely north of Highway 50. Any amounts
would be light, generally up to a quarter inch which could fall as
snow above 7000-7500 feet. -Snyder/Wallmann

.AVIATION...

Gusty winds to 35 kts, heavy rain (which could obscure higher
terrain or bring brief MVFR VIS), and small hail will be the
primary threats from any thunderstorms through this evening for
northeast CA, the eastern Sierra, and western NV.

Thursday afternoon and evening, a cold front will approach with
showers and a few thunderstorms (mainly north of I-80 far western
NV and Highway 50 out towards KLOL/KNFL) ahead of the front. Winds
will be gusty in the afternoon/evening, generally up to 30 kts
from the southwest and west. Expect some light to moderate mtn
wave turbulence at times until the front clears the area Thursday
night/early Friday. -Snyder/Wallmann

&&

.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory from 2 PM to 8 PM PDT Thursday for Pyramid
     Lake in NVZ004.

CA...None.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Sep 13, 3:08 PM PDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Reno NV
308 PM PDT WED SEP 13 2017

CAZ071>073-NVZ001>004-132300-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-Greater Lake Tahoe Area NV-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
308 PM PDT WED SEP 13 2017

...Thunderstorms developing over the Sierra and far western Nevada...

At 302 PM PDT, a cluster of thunderstorms was developing across the
Sierra mainly across the north Tahoe Basin near Truckee. Isolated
storms are also located across the Sierra in Mono County and through
western Nevada across southern Douglas and Lyon Counties.

 *These storms will produce heavy rainfall, small hail, lightning,
  and gusty outflow winds up to 45 mph.

 *Heavy rainfall will reduce visibility and result in slippery roads
  on highways 89, 267, and Interstate 80 near Truckee.

Locations impacted include...
The Sierra and far western Nevada

PRECAUTIONARY/PREPAREDNESS ACTIONS...

During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.

&&

LAT...LON 3774 11913 3773 11926 3788 11920 3804 11931
      3820 11963 3845 11968 3885 12016 3960 12046
      3971 12072 4019 12088 4026 12106 4045 12114
      4085 12087 3913 11937 3799 11824 3789 11835
      3789 11842 3747 11783 3746 11878
TIME...MOT...LOC 2202Z 000DEG 0KT 3931 12018

TF
Special weather statement, Sep 13, 4:30 PM PDT, 7 minutes before
Special Weather Statement
National Weather Service Reno NV
430 PM PDT WED SEP 13 2017

NVZ002-003-140030-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
430 PM PDT WED SEP 13 2017

...Strong Storms for the Commute for Reno, Carson Areas...

* At 427 PM PDT, radar indicated numerous strong thunderstorms
  developing over the Reno-Sparks, Spanish Springs, Washoe Valley,
  Carson City, and Minden areas. These storms are slow moving and
  will impact the region through 530 or 6 PM, affecting the evening
  commute.

* Half inch hail and winds in excess of 40 mph will be likely with
  these storms. Expect torrential rainfall which could result in
  minor flooding and increased risk of hydroplaning. Slow down and
  turn on headlights if encountering heavy rain. Expect slow downs
  and big delays for Highways 580, 395.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3967 11987 3931 11992 3895 11987 3896 11965
      3936 11964 3980 11951
TIME...MOT...LOC 2327Z 069DEG 10KT 3962 11968 3936 11977 3906 11976

CS

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 5:04 PM PDTSpecial Weather StatementREV26 min
Sep 12, 6:39 PM PDTSpecial Weather StatementREVStorey51 min
Sep 12, 6:52 PM PDTSpecial Weather StatementREVChurchill, Mineral83 min
Sep 13, 2:56 PM PDTLake Wind AdvisoryREVChurchill, Douglas, Lyon, Pershing, Washoe29 hr
Sep 13, 3:08 PM PDTSpecial Weather StatementREVDouglas52 min
Sep 13, 3:49 PM PDTAreal Flood AdvisoryREVDouglas, Lyon116 min
Sep 13, 3:53 PM PDTAreal Flood AdvisoryREVLyon3 hr
Sep 13, 3:57 PM PDTSevere Thunderstorm WarningREVDouglas, Washoe48 min
Sep 13, 4:12 PM PDTTornado Warning Tornado observedREVDouglas, Washoe33 min
Sep 13, 4:30 PM PDTSpecial Weather StatementREV60 min
Sep 13, 4:44 PM PDTSpecial Weather StatementREVLyon61 min
Sep 13, 4:59 PM PDTSpecial Weather StatementREV76 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.